Home » Frequently asked Questions on Health » Is leukocytoclastic vasculitis a side effect of flu vaccine?

Is leukocytoclastic vasculitis a side effect of flu vaccine?

Q: A year ago I developed a chicken pox like rash on my arms and legs. It was also accompanied by a painful stomach. I went to a family doctor who thought it was related to some kind of purpura. He made me go and see an internal medicine specialist and dermatologist. Finally after taking a skin biopsy, it was determined that it was leukocytoclastic vasculitis. My older brother had kidney failure about 5 years ago of which I am not sure of the cause, but he had never had these symptoms. The doctor insisted that I get a kidney biopsy because he thinks that it is related to that. But I think that's not the real cause. I am 21 years old. I just had a baby last year and had the epidural. I thought that might have affected me. I looked on the internet but couldn't find much. I finally remembered that I had a flu shot. This was the first time I ever had a flu shot in my life. About a week after the shot, I got really sick and was in bed for at least 2 days. I was breast feeding at that time but didn't breast feed my son because I didn't want him to get sick. I looked around on the internet for flu vaccine inducing L Vasculitis and did find a couple of things. I told my doctor about this but he never bothered. He insisted that I get a kidney biopsy done. What is a kidney biopsy going to do for me? I am trying very hard to find out the real reason behind this condition. I truly believe it was due to the flu vaccine I received. My aunt is a medicine woman. She said that she has seen a case like mine in Thailand and knows that it is an allergic reaction to the vaccine. She gave me some herbal leaves and medicines. I boil them with water and drink the liquid, this is my only hope of getting better. My spots have cleared up to 90%. Yet there are little outbreaks once a while if I am under a lot of stress. Can the flu vaccine cause this? What should I do to treat it?

A:Leucocytoclastic vasculitis can be due to flu vaccine. This is the most common form of vasculitis that exclusively affects capillaries and venules, almost invariably involves the skin. It is frequently associated with immune complex deposition (with underlying infections, drugs, malignancy, collagen vascular disorders, etc). This form of vasculitis has also been termed as hypersensitivity vasculitis. This small vessel vasculitis may be limited to the skin or may be associated with visceral involvement including pulmonary hemorrhage, intestinal ischemia or hemorrhage, and glomerulonephritis. Visceral involvement may or may not be part of the syndrome of Henoch-Schonlein purpura (HSP), which occurs in adults as well as children and is usually associated with vascular and renal deposition of IgA-containing immune complexes. Common manifestations include purpura and/or urticaria, abdominal pain, gastrointestinal bleeding or intussusception, arthralgias, arthritis or periarthritis, and glomerulonephritis. Visceral symptoms may precede the skin lesions, leading to diagnostic confusion. Purpura tends to occur in crops of lesions of similar age. Palpable purpuric lesions are generally more pronounced in gravity-dependent areas like legs. Papules, urticaria/angioedema, pustules, vesicles, ulcers, necrosis, and livedo reticularis may be seen. The collagen vascular disorders and various other causes need to be ruled out by investigations. Consult a Medicine specialist and dermatologist.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------